Hail, Hansford
- When
- June 1, 9:55 PM CST
- Where
- Hansford County, 5.58 mi NNE of Gruver
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.340, -101.350
The beginning of June started out with some abundant moisture, throughout the atmosphere and surface, which led to an unstable environment. , dryline) help to bring about some thunderstorms that became severe across the combined Oklahoma and Texas Panhandles the first through the third.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The beginning of June started out with some abundant moisture, throughout the atmosphere and surface, which led to an unstable environment. A few different upper-level disturbances and surface boundaries (i.e., dryline) help to bring about some thunderstorms that became severe across the combined Oklahoma and Texas Panhandles the first through the third. These severe storms brought instances of large hail, damaging winds, heavy rain, and even a couple of short-lived tornadoes on the second near Lake Meredith.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 1, 5:18 PM CST, 4 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 618 PM CDT Sat Jun 1 2024 ...New AVIATION... .SHORT TERM ... (This evening through Sunday night) Issued at 213 PM CDT Sat Jun 1 2024 Another afternoon and evening of active weather remains on tap for the panhandles. This will take the form of another trough passing across the panhandles during this time. Plenty of moisture and instability will fuel the development of rain showers and thunderstorms. This is already occurring the high terrain of NM and CO which will push east into the panhandles with the passage of the trough. The question is the coverage of the rain showers and thunderstorms as the atmosphere was worked over by previous rain showers and thunderstorms last night. This lowers the confidence that rain showers and thunderstorms will occur in the southern TX panhandle. For the northern TX panhandle and OK panhandles it is more likely that rain showers and thunderstorms will occur. The dynamics are such that a few strong to severe thunderstorms may occur with damaging winds followed by large hail being the main threats. The tornado threat is very low as the environment is not supportive for their formation. Additional high rainfall rates may occur with the thunderstorms with a low chance for flash flooding. Given what was seen in the last few days the most likely mode for the severe weather will be liner squall lines with strong outflows well ahead of the actually thunderstorms. The threat of rain showers and thunderstorms will likely persist into the early morning of Sunday in the eastern panhandles before they finally depart to the S and E out of the panhandles. Sunday will see the moisture shift eastward as dry air begins to push back in to the panhandles. As this occurs mid level warming will start to form a strong cap over the panhandles. These combined will diminish the chances for rain showers and thunderstorms. That being said with a dry line setting up in the central panhandles and the cap still forming some rain showers and thunderstorms will likely from during the afternoon and evening hours. The instability and dynamics will still allow for a strong to severe thunderstorms with the main threat remaining damaging winds and large hail. The more isolated nature of these storms due to the cap may in fact aid in making storms stronger as they wont have competition for moisture or instability. Any storm that does manage to form will move eastward across the panhandles leaving by the late evening. Temperatures will be on the rise as southerly winds will bring warmer air to the panhandles. Highs are expected to return to the 90s for much if not all the panhandles on Sunday. SH && .LONG TERM ... (Monday through next Friday) Issued at 213 PM CDT Sat Jun 1 2024 Heat always finds its way back home to the Panhandles, and the beginning of next week will certainly start to feel like summer. A very broad, weak trough will pass overhead Monday, gradually scouring out moisture from the area. Warming 850mb temps and clearing skies will aid in strong heating through the day, with highs in the 90s across the forecast area. We can't even rule out a few locations in the south hitting 100 degrees Monday afternoon. Tuesday could be even hotter in some spots as upper level ridging builds in. However, models depict a weak cold front progged to push south early Tuesday morning-afternoon, bringing northeast winds and minor cold air advection in its wake. Will go ahead and keep NBM highs in the forecast for now, but highs may be a few degrees cooler in the northern Panhandles. To the south is where highest probabilities will exist for temperatures to reach or exceed 100 degrees, possibly even reaching heat advisory criteria for Palo Duro Canyon. Overall, plump ridging takes over midweek, keeping highs at least in the low to mid 90s Tue-Thu. Ensembles are still out of agreement and chances are rather low, but if ridging can be eroded towards the end of the week, another short stretch of active weather may return into the weekend. Even potentially as early as Thursday, when moisture may return to the eastern Panhandles and a subtle perturbation may round the ridge. This has only about a 10-20% chance of occurring though, as the overall synoptic pattern remains unfavorable. Guidance agrees better chances exist Fri-Sat when the ridge has a slightly better opportunity to decay and better moisture return can take place. Harrel && .AVIATION... (00Z TAFS) Issued at 615 PM CDT Sat Jun 1 2024 VFR conditions are expected through this period with southerly winds between 10-20 kts expected. The main challenge will be forecasting if or when thunderstorms may impact each terminal this evening. Currently, the relatively higher confidence is at KGUY with the relatively lower confidence at KAMA. Have given KDHT VCSH as a placeholder for when there may be thunderstorms, but confidence is too low to include TS. Amendments will likely be needed through the evening. Low-level wind shear is forecast at KGUY tonight. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 92 62 95 / 20 20 10 0 Beaver OK 63 93 63 94 / 60 20 20 10 Boise City OK 59 93 57 91 / 30 20 10 10 Borger TX 65 95 65 98 / 30 20 10 0 Boys Ranch TX 62 97 61 97 / 20 10 10 0 Canyon TX 61 92 62 96 / 20 20 10 0 Clarendon TX 63 88 63 94 / 30 40 20 10 Dalhart TX 59 94 57 93 / 30 10 10 10 Guymon OK 61 93 60 93 / 60 20 10 10 Hereford TX 62 95 62 98 / 20 20 10 0 Lipscomb TX 65 91 65 94 / 50 20 20 10 Pampa TX 64 90 64 94 / 40 20 20 0 Shamrock TX 65 88 64 95 / 40 30 20 10 Wellington TX 66 89 65 96 / 30 30 30 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...98 LONG TERM....38 AVIATION...52
Hazardous Weather Outlook National Weather Service Amarillo TX 226 PM CDT Sat Jun 1 2024 OKZ001>003-TXZ001>020-317-020730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 226 PM CDT Sat Jun 1 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this afternoon and tonight across the Oklahoma and Texas Panhandles. A few storms may become severe, with large hail and damaging winds the primary hazards. Also, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible across much of the central and eastern area Sunday and Sunday evening. A few storms may become severe, with large hail and damaging winds the primary hazards. High temperatures may approach 105 degrees at the Palo Duro Canyon State Park on Tuesday afternoon, and a Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed late this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
834 PM CDT Sat Jun 1 2024
OKZ002-020200-
Texas OK-
834 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN TEXAS COUNTY THROUGH 900
PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Goodwell, or 14 miles west of Guymon, moving
southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Goodwell, Texhoma, and Eva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma.
&&
LAT...LON 3693 10167 3670 10168 3662 10145 3650 10149
3651 10203 3690 10203
TIME...MOT...LOC 0133Z 320DEG 37KT 3672 10173
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TLHPreliminary Local Storm Report
National Weather Service Amarillo TX
856 PM CDT Sat Jun 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM Tstm Wnd Gst 1 WSW Guymon 36.68N 101.51W
06/01/2024 M61 MPH Texas OK ASOS
&&Preliminary Local Storm Report
National Weather Service Amarillo TX
857 PM CDT Sat Jun 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM Hail 1 NE Guymon 36.70N 101.47W
06/01/2024 M1.00 Inch Texas OK Emergency Mngr
Hail size ranging from dime to quarters at
the time of the report.
&&Special Weather Statement
National Weather Service Amarillo TX
943 PM CDT Sat Jun 1 2024
OKZ003-TXZ005-020330-
Beaver OK-Lipscomb TX-
943 PM CDT Sat Jun 1 2024
...STRONG THUNDERSTORMS WILL IMPACT BEAVER AND NORTHWESTERN LIPSCOMB
COUNTIES THROUGH 1030 PM CDT...
At 943 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Boyd to 9 miles northeast
of Forgan. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beaver, Forgan, Gate, Knowles, Elmwood, Boyd, Mocane, Turpin,
Slapout, Floris, and Balko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3650 10000 3649 10053 3675 10095 3693 10094
3694 10091 3700 10056 3700 10000
TIME...MOT...LOC 0243Z 334DEG 21KT 3675 10086 3697 10038
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TLHSpecial Weather Statement
National Weather Service Amarillo TX
950 PM CDT Sat Jun 1 2024
OKZ002-020315-
Texas OK-
950 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TEXAS COUNTY THROUGH
1015 PM CDT...
At 950 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Goodwell, or 8 miles west of Guymon, moving east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guymon, Optima, and Eva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma.
&&
LAT...LON 3655 10194 3681 10192 3688 10126 3668 10126
TIME...MOT...LOC 0250Z 269DEG 26KT 3670 10162
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TLHSpecial Weather Statement
National Weather Service Amarillo TX
1046 PM CDT Sat Jun 1 2024
OKZ002-003-020430-
Texas OK-Beaver OK-
1046 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER AND SOUTHEASTERN
TEXAS COUNTIES THROUGH 1130 PM CDT...
At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Balko, or 13 miles northeast of Perryton, moving east
at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hardesty, Elmwood, Slapout, Bryans Corner, Balko, and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma.
&&
LAT...LON 3650 10108 3657 10123 3670 10126 3676 10000
3650 10000
TIME...MOT...LOC 0346Z 271DEG 35KT 3656 10070
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TLHThe Amarillo radar (KAMA), 127 km away, was scanning. The volume nearest the first event began at 03:55 UTC.
16 hail, 2 tornado, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Public reports of water covering roads and ponding on main street on the north side of Shamrock were received.
This tornado formed over Lake Meredith. The track of the tornado was parallel to the shoreline, before moving north-northeast into an inlet called Bugbee. The tornado then lifted as it approached the shoreline just south of Bugbee Cove. Numerous pictures confirmed tornado, and also produce some tree limb damage near the shoreline of Bugbee Cove.
After thunderstorm moving back over land, a second tornado formed and moved northeast between Lake Meredith and the Bugbee community. A few mesquite tree limbs were snapped and other floral damage was indicated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188007, 1188008, 1188068, 1188019, 1188020, 1188022, 1188023, 1188024, 1188025, 1188032, 1188026, 1188027, 1188076, 1188079, 1188029, 1188031, 1188035, 1188036, 1188037, 1188038.